Alert archive / Illinois / Flash Flood Warnings in 2023

Flash Flood Warning 7, NWS Lincoln, IL

May 7, 2023Sangamon County, Illinois

NWS Lincoln, IL issued this flash flood warning at May 7, 2023, 8:19 PM CDT for Sangamon County, Illinois. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2023, 8:19 PM CDT (01:19 UTC)
Expired
May 7, 2023, 11:30 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Sangamon County, IL

The radar

The Lincoln radar (KILX), 58 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 9:00 PM CDTHEAVY RAIN 1.931 Ese Chatham, ILRAINFALL SINCE 1 PM TODAY.
May 7, 9:00 PM CDTHEAVY RAIN 1.931 Ese Chatham, ILRAINFALL SINCE 1 PM TODAY.
May 7, 11:00 PM CDTHEAVY RAIN 7.3Chatham, ILSTORM TOTAL FROM SUNDAY AND SUNDAY NIGHT. CUL-DE-SAC FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2003 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2003 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
-65 m²/s²
Significant tornado parameter
-0.6
Supercell composite
-3.3

Open this sounding in Storm Lab

The text

As transmitted.

315 
WGUS53 KILX 080119
FFWILX
ILC167-080430-
/O.NEW.KILX.FF.W.0007.230508T0119Z-230508T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
819 PM CDT Sun May 7 2023

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Southwestern Sangamon County in central Illinois...

* Until 1130 PM CDT.

* At 818 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Springfield, Chatham, Auburn, Rochester, Pawnee, New Berlin, 
  Divernon, Pleasant Plains, Loami, Jerome, Southern View, Leland 
  Grove, Grandview, Curran, Berlin, Farmingdale and Glenarm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3989 8994 3978 8946 3955 8961 3966 8995

FLASH FLOOD...RADAR INDICATED

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 7, 6:44 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 7, 6:44 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
644 PM CDT Sun May 7 2023

.SYNOPSIS...
Issued at 644 PM CDT Sun May 7 2023

Strong to severe thunderstorms this afternoon are expected to
gradually weaken this evening. Additional rounds of storms are
anticipated overnight into Monday morning, and potentially Monday
evening. Quieter weather is forecast for Tuesday and Wednesday.
Precipitation chances return from Thursday into the weekend.

&&

.MESOSCALE DISCUSSION...
Issued at 510 PM CDT Sun May 7 2023

A line of scattered thunderstorms continues from roughly Vermont,
IL southeast across the Springfield area to south of
Taylorville. Outflow is expanding from these clusters of storms,
but satellite imagery reveals that updrafts remain vigorous,
though may be becoming slightly elevated with time as mid level
southwest flow overruns the shallow outflow. Stronger storms
continue to have the potential for very large hail with normalized
CAPE values still high, in the 0.25 to 0.30 range (albeit
slightly lower from a couple hours ago). While deep layer shear
continues to support the potential for a few supercells, weak low
level shear and negligible low level helicity are limiting
factors in terms of any tornado potential. Finally, while storm
motions will continue to be east around 20 mph or so (southeast
for deviant right moving supercells), there has been some backward
propagation resulting in very slow to near stationary speeds.
There remains a threat for flash flooding under these storms.

Deubelbeiss

&&

.SHORT TERM...  (Through Late Monday Night)
Issued at 218 PM CDT Sun May 7 2023

As warm and humid air advects into central Illinois from the
west, a remnant outflow boundary from morning convection has moved
to a position from just west of Peoria, to just west of
Springfield, passing just east of the St. Louis Metro and curving
toward Paducah KY. Expect this feature to the the focus for
convective initiation this afternoon/evening. With MLCAPE near
3000 J/kg in the vicinity of this boundary and cloud layer shear
in excess of 40 knots, both large hail and severe wind gusts will
be threats from these cells. As a short wave trough moving through
northern Arkansas approaches, additional forcing for ascent along
with some degree of mid-level cooling will likely lead to fairly
broad multicell storm coverage near the outflow boundary, though
even in this situation stronger updrafts may be capable of large
hail. The expected coverage will likely lead to a growing cold
pool and another southward push of the outflow boundary this
evening, with the severity of this round of thunderstorms waning
by around 8-9 pm.

CAMs depict a second round of convection during the early morning
hours on Monday, with an organized bowing complex of thunderstorms
approaching from southern IA/northern MO. The extent of
afternoon/evening convection across central Illinois will likely
play a large role in the evolution of this complex, with the most
likely outcome at this point being a weakening complex as it moves
into central Illinois after midnight, and/or the complex following
the instability gradient to the southeast with the wind threat
remaining farther west. Even so, the potential for strong to severe
wind gusts in association with this complex will need to be watched,
especially if little convection occurs with the first round across
northern parts of the ILX forecast area. In addition, there is
potential for flash flooding with both rounds of convection,
especially where training storms occur and/or where large amounts of
rain fell early this morning.

In the wake of the early morning convective activity, expect a
fairly quiet period for at least part of the late morning/early
afternoon on Monday before thunderstorms again develop on a cold
front/the remnant outflow boundary from morning convection. MLCAPE
will be closer to 1000 J/kg, with cloud layer shear decreasing to
around 25-30 kt. Though those values are less than today, there will
still be a risk of storms producing large hail and/or severe wind
gusts Monday afternoon/evening. Expect the storms to move out of the
southeast corner of the ILX forecast area by around 9-10pm with the
cold front, with light northeast winds and relatively quiet
conditions for the rest of the overnight hours.

AAT

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 218 PM CDT Sun May 7 2023

Key Messages:

1) Much quieter weather is forecast for Tuesday and Wednesday.

2) Precipitation chances increase once again from Thursday into the
weekend.

A mid-level ridge will amplify over the Midwest from Tuesday into
Wednesday, with minimal precipitation chances and high temperatures
falling back into the mid to upper 70s. Precipitation chances begin
to return on Thursday in association with a closed low moving from
the northern/central Rockies into the upper Midwest. Cluster
analysis shows ensemble member differences regarding the depth and
speed/track of this low, which will eventually affect where and how
much precipitation falls. Even so, this period doesn't look terribly
high-impact at this point, with NBM probability of rainfall > 1" in
the entire Friday-Sunday period only in the 20-30% range. However,
we'll need to keep an eye out for substantial rainfall accumulations
where soils are becoming more saturated. Additionally, the grand
ensemble (GEFS/EC/CMC) mean CAPE in the Fri/Sun period does poke up
between 500-1000 J/kg during the afternoons.

AAT

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 644 PM CDT Sun May 7 2023

Thunderstorms this evening along a line from KMQB-KSPI-KTAZ are
forecast to gradually weaken over the next couple of hours, but
could bring brief MVFR ceilings or visibilities to KSPI and
points east such as KPIA as well. The next round of storms late
tonight into early Monday morning will bring a shot at variable
gusty winds, TSRA, and MVFR ceilings/visibility, with some
uncertainty regarding the exact track/evolution of a thunderstorm
complex coming from Iowa. Following exit of the early morning
activity, MVFR ceilings may occur into the morning, scattering out
by early afternoon. Redevelopment of TSRA along a cold
front/outflow boundary may occur prior to 00Z Monday evening, but
these cells will likely be southeast of TAF sites.

AAT

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&

WFO ILX
Hazardous weather outlook, May 7, 3:12 PM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
312 PM CDT Sun May 7 2023

ILZ027>031-036>038-040>057-061>063-066>068-071>073-081645-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
312 PM CDT Sun May 7 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to develop this afternoon and
persist into early evening, focused along an outflow boundary from
near Springfield to just west of Peoria. Storms this evening should
develop near this boundary, then move east-northeast at around 20 to
30 mph. Tonight, a line of storms will likely develop and push
southeast across central IL after midnight. Both rounds of
thunderstorms could be severe with damaging winds and large hail
being the primary hazards. An isolated flash flood risk may develop
if thunderstorms repeatedly affect the same location.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of thunderstorms are expected ahead of a cold front on
Monday. Severe storms will again be possible. Damaging wind gusts
and large hail are the primary hazards. An isolated flash flood risk
may develop if thunderstorms repeatedly affect the same location.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

25/AAT

In the hours before

Local storm report, May 7, 7:03 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
703 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             MARIETTA                40.50N 90.39W
05/07/2023  M1.75 INCH       FULTON             IL   TRAINED SPOTTER

            GOLF BALL SIZE HAIL RELAYED BY EMA.

&&
Local storm report, May 7, 7:05 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
705 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             2 N MARIETTA            40.50N 90.39W
05/07/2023  M1.75 INCH       FULTON             IL   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM MARIETTA.
            GOLF BALL SIZE HAIL RELAYED BY EMA.

&&

07
Local storm report, May 7, 7:09 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
709 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             CHATHAM                 39.68N 89.70W
05/07/2023  M1.75 INCH       SANGAMON           IL   TRAINED SPOTTER

            GOLF BALL SIZE HAIL.

&&
Local storm report, May 7, 7:22 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
722 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             2 E CHATHAM             39.67N 89.67W
05/07/2023  U0.75 INCH       SANGAMON           IL   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0622 PM     HAIL             1 E CHATHAM             39.67N 89.68W
05/07/2023  U1.25 INCH       SANGAMON           IL   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

&&
Local storm report, May 7, 7:26 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
726 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             2 E CHATHAM             39.67N 89.67W
05/07/2023  U1.00 INCH       SANGAMON           IL   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, May 7, 7:55 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
755 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             4 S ELLISVILLE          40.57N 90.31W
05/07/2023  M1.00 INCH       FULTON             IL   MESONET

            QUARTER SIZE HAIL 2 MILES WEST OF BLYTON.
            SOCIAL MEDIA REPORT WITH PHOTO ON TWITTER.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:00 PM CDTSevere Thunderstorm Warning Considerable damage threatILXSangamon13 min
May 7, 7:11 PM CDTSevere Thunderstorm WarningILXKnox, Marshall, Peoria, Stark64 min
May 7, 7:27 PM CDTSevere Thunderstorm WarningILXCass, Schuyler31 min
May 7, 7:32 PM CDTSevere Thunderstorm WarningILXFulton43 min
May 7, 7:58 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria35 min
May 7, 8:06 PM CDTSevere Thunderstorm Warning Considerable damage threatILXFulton, Mason19 min
May 7, 8:30 PM CDTSevere Thunderstorm WarningILXFulton60 min
May 7, 8:37 PM CDTSevere Thunderstorm WarningILXSchuyler53 min
May 7, 8:52 PM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford38 min
May 7, 9:24 PM CDTSevere Thunderstorm WarningILXDeWitt, McLean32 min
May 7, 9:35 PM CDTFlash Flood WarningILXCass, Fulton, Mason, Menard, Morgan, Sangamon and 1 more115 min
May 7, 9:40 PM CDTFlash Flood WarningILXChristian, Sangamon110 min
May 7, 9:46 PM CDTSpecial Weather StatementILXCass, Morgan, Scott59 min
May 7, 10:02 PM CDTSpecial Weather StatementILXChampaign, Christian, Douglas, Macon, Moultrie, Piatt and 2 more43 min
May 8, 12:26 AM CDTFlash Flood WatchILXSangamon31 hr
May 8, 3:42 AM CDTSpecial Weather StatementILXFulton, Peoria63 min
May 8, 4:33 AM CDTSpecial Weather StatementILXMenard, Morgan, Sangamon27 min

Nearby

Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.